Thyroid UK
89,179 members103,689 posts

Coming off omeprazole

Hi everyone, I was put on omeprazole last July as I had severe erosive oesophagitis. I was on a high dose 40mg and 150 ranitidine. With a low acid diet and these tablets after 9 weeks I had another scope and oesophageal ulcers all healed. Dose of omeprazole reduced to 20 mg a day which I have been on since last week when I dropped to 10mg. Just had blood tests and fT4 abs Ft3 are at bottom of range and ferritin below range. All because of ppi I am sure 😢. Doc agrees I need to come off so I stopped them yesterday and took ranitidine instead but today I have indigestion! I have read about acid backlash when stopping them but it still scares me all the same. My CRP was slightly raised again and I asked if this could be my oesophagus but doc couldn’t say and I don’t have the symptoms I had before but until I get off omeprazole I won’t know. Maybe I am just paranoid. Has anyone been through this? Would love some advice. Many thanks xx

11 Replies
oldestnewest

its mostly agreed that best way to come off any PPI is slowly reducing dose to maybe 10mg very other day then winding down to nothing, it tends to reduce any rebound acid attacks that way.that said some gps will say just stop cold turkey - it's really suck it and see type advice.Also an addition of gaviscon particularly at night if that time is an issue, very often is enough to keep symptoms at bay and cause no further damage. This worked for myself and many I know.

1 like
Reply

I don't know if this will help, but it is probably worth reading :

howtotreatheartburn.com/how...

Title : How to Wean Off PPIs and Why

You'll find lots more links if you google "how to wean off PPIs"

1 like
Reply

Thanks for posting, that is really helpful, I am struggling to get off these things!

1 like
Reply

Hi Jane. So you are struggling too? Do you mind telling me more about your issues? No worries if you would prefer not too of course x.

1 like
Reply

Yes, no worries - have some bits and pieces to do this evening so will have to be tomorrow am, we can compare notes!

1 like
Reply

Hi queridalady,

Here is my fun Omeprazole story!

I started getting acid reflux/indigestion years ago and used to take Rennies a bit too often, sometimes Gaviscon. Can't think of any reason it started, possibly stress?

Anyway, this continued until I started to have upper abdominal pain. I went to the Dr's and she prescribed Omeprazole 20mg per day saying that I might have had a small ulcer. The pain came back after a while and I was referred for an endoscopy (words cannot describe how deeply unpleasant this was!!). They found I had a "small sliding hiatus hernia". I have been taking it ever since, must be 5 years or so, maybe more.

I had no idea that taking Omeprazole can cause other problems (vitamin absorption for one). Nobody questioned why I was still on it years later (but hey they don't do they?). I suspect that initially it was needed for a short time to heal and calm things down. Staying on it for so long however has created a problem. If I ever try to cut it down I get terrible pain. Just recently I bought a pack of 10mg and started taking these on alternate days. I lasted part of a week before the pain got so bad I had to stop and it is still there now!

So, for me to get off them will be extremely slow I think but it is obviously different for everyone.

I am putting together a plan possibly involving very limited caffeine, dgl licorice and/ or slippery elm, modified diet, i.e. lower carbs, and noting down what seems to make things worse.

Of course, amongst all of this I suspect I was hypothyroid for quite some time before GP ran a full blood count for something else and said hmmm, your thyroid is a little sluggish!

Reply

Be careful with the DGL (Deglycyrrhizinated) Licorice. It has had the glycyrrhizin removed which is good. Ordinary licorice is bad for raising the blood pressure (BP), but the DGL Licorice is supposed to be okay. You probably already know this.

However, I would strongly recommend you get yourself a decent quality blood pressure monitor. When I was experimenting with DGL licorice a few years ago I found that some brands of it were hardly any different from ordinary licorice, in terms of raising BP. I assume that the difference was in how much glycyrrhizin was successfully removed.

I haven't eaten DGL licorice for several years now, so I can't remember which brands I found good and bad, sorry.

1 like
Reply

Thanks for the warning! I do have a BP monitor. Slippery Elm might be a better bet.

1 like
Reply

I'm not sure ranitadine is a PPI. Advice is still the same though, come off it slowly. I have been on it as a substitute for omoprazol which is known to lower thyroid function and B12. I started taking water kefir about 3 months ago and took my last ranitadine tablet 10 days ago, I have been lowering dose for about 6 weeks.

2 likes
Reply

Ranitidine is not a PPI. It lowers acid production but not quite as completely as PPIs do, and not by the same method.

According to wikipedia :

Ranitidine is a competitive, reversible inhibitor of the action of histamine at the histamine H2 receptors found in gastric parietal cells. This results in decreased gastric acid secretion and gastric volume, and reduced hydrogen ion concentration.

.

Proton pump inhibitors act by irreversibly blocking the hydrogen/potassium adenosine triphosphatase enzyme system (the H+/K+ ATPase, or, more commonly, the gastric proton pump) of the gastric parietal cells.[42] The proton pump is the terminal stage in gastric acid secretion, being directly responsible for secreting H+ ions into the gastric lumen, making it an ideal target for inhibiting acid secretion.

Targeting the terminal step in acid production, as well as the irreversible nature of the inhibition, results in a class of drugs that are significantly more effective than H2 antagonists and reduce gastric acid secretion by up to 99%.

Reply

Thanks for all your replies. I felt really worried. My mum thinks I should go get another camera in case the ulcers are back on my oesophagus and thinks I should stay on ppis (omeprazole). But they are making me ill themselves. My gp thinks that coming off them will show whether I have oesophageal problems again but I guess I need to wait for the transition period to pass first. I am back on a really low acid diet. I ne we went off it massively. Sometimes it is all just overwhelming 😢

Reply

You may also like...